Kansas, 2025

Hail and Damaging Winds in Kansas, September 16, 2025

September 16, 2025 · NWS EAX · 8 events in 1 county or zone

During the afternoon hours of Sept 16th, storms brought large hail and damaging wind gusts to portions of Johnson County, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon hours of Sept 16th, storms brought large hail and damaging wind gusts to portions of Johnson County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 16, 1:53 PM CST, 3 hours 7 minutes earlier. Its key messages:

  • * Well needed rainfall chances increase across the region through the weekend with a slow moving upper level low approaching from the intermountain-west. * Above normal temperatures through the forecast period.
Area forecast discussion, Sep 16, 1:53 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
253 PM CDT Tue Sep 16 2025

.KEY MESSAGES...

* Well needed rainfall chances increase across the region through
  the weekend with a slow moving upper level low approaching from
  the intermountain-west.

* Above normal temperatures through the forecast period.

&&

.DISCUSSION...
Issued at 252 PM CDT Tue Sep 16 2025

Rex block across the east coast will keep the pattern fairly
stagnant leading to slowly evolving pattern. Upper trough removed
from the upper level flow across southern Montana into Wyoming is
expected to gradually shift east leading to increased low level warm
air advection and isotropic assent ahead of cold front expected to
move through the region on Friday.

SPC mesoanalysis shows ~2500 J/kg of weakly capped CAPE across the
region. Flow through the atmospheric column is weak, therefore storm
motions are generally expected to be 10 knots or less favoring a
northerly trajectory. Flash flood guidance remains incredibly
elevated (generally 3-4"/1 hr, 3-5+"/3-hr), and with the weak shear,
expect storms and locations that receive rainfall to be fairly
spotty. With shear remaining very weak, expect airmass thunderstorms
only lasting for an hour or two, thus self limiting the potential
for flooding despite slow storm motion.

CAMs have been fairly consistent in storms continuing to percolate
through the evening hours and kept 20 percent pops in the evening
hours largely west of highway 65.  Agree with SPC assessment that
there is enough dry air in the column that a wind gust or two to 50
knots are possible with the strongest cores. Any moisture from the
spotty storms could lead to patchy fog early Wednesday morning with
skies gradually clearing and light flow overnight.

Weak shortwave building into the region on Wednesday is expected to
lead to a renewed thunderstorm threat especially through the
afternoon hours.  Once again, shear will be relatively weak leading
to slow storm motion. This combined with deep warm cloud depths
could lead to locally heavy rainfall in locations that see activity.
 While the coverage is expected to be greater than today with
slightly more organized forcing, expect more widespread activity to
hold off till Thursday into Friday when cold front attempts to move
through the region (and upper trough approaches). With that said,
the upper trough weakens late week into the weekend, and with the
uncertainty in where the trough stalls out, there is a bit of spread
in the ensemble guidance this weekend. The increased clouds and
precipitation will keep temperatures closer to seasonal averages,
but temperatures are expected to remain above normal through the
forecast period with ridge building to the west of the upper trough
late week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1216 PM CDT Tue Sep 16 2025

Isolated storms after 21Z could produce wind gusts to near 50
knots. These storms should gradually decrease through the
evening hours. Could see some patchy fog Wednesday morning
before additional storms develop along a frontal boundary
approaching from the northwest. The storms Wednesday afternoon
should be more widespread than the activity this afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...BT
AVIATION...BT
Hazardous weather outlook, Sep 16, 4:04 AM CST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0504 AM CDT Tue Sep 16 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171004-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0504 AM CDT Tue Sep 16 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

- Above normal temperatures continue into Wednesday. Highs will
  range in the mid 80s to low 90s.

- A few chances for widely scattered storms (20-30%) on Monday
  afternoon/evening to scattered showers and storms (up to
  40%)on Tuesday afternoon/evening. No severe weather expected.

- An unsettled pattern arrives Wednesday with better chances for
  more widespread showers and storms through the end of the
  work-week.

In the hours before

Special weather statement, Sep 16, 4:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT Tue Sep 16 2025

MOZ022-030-031-162300-
Ray MO-Carroll MO-Caldwell MO-
532 PM CDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT RAY...NORTHWESTERN CARROLL AND
SOUTHERN CALDWELL COUNTIES THROUGH 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal Lakes, or near Lawson. This thunderstorm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Excelsior Springs, Richmond, Lawson, Braymer, Polo, Hardin,
Henrietta, Crystal Lakes, Cowgill, Excelsior Estates, Woods Heights,
Rayville, Homestead, Elmira, Knoxville, and Stet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3963 9376 3961 9375 3961 9367 3960 9360
      3934 9366 3921 9387 3923 9420 3925 9421
      3934 9421 3955 9420 3965 9390
TIME...MOT...LOC 2231Z 322DEG 4KT 3939 9413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pesel

The radar

The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
September 16, 5:00 PM CST to 5:01 PM CST
Where
Johnson County, 0.87 mi NE of Merriam
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.690

Quarter sized hail reported near Shawnee/Merriam.

Hail, Johnson

When
September 16, 5:05 PM CST to 5:06 PM CST
Where
Johnson County, 0.87 mi NW of Merriam
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.040, -94.710

Report of quarter sized hail.

Hail, Johnson

When
September 16, 5:07 PM CST to 5:08 PM CST
Where
Johnson County, 1.28 mi WNW of Merriam
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -94.720

Quarter sized hail reported in Shawnee area.

Hail, Johnson

When
September 16, 5:08 PM CST to 5:09 PM CST
Where
Johnson County, 0.69 mi N of Shawnee
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.030, -94.720

Golf ball sized hail reported in Shawnee.

Thunderstorm Wind, Johnson

When
September 16, 5:09 PM CST to 5:10 PM CST
Where
Johnson County, 0.54 mi W of Merriam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.030, -94.710

Several reports of downed tree limbs on 53rd Street.

Hail, Johnson

When
September 16, 5:10 PM CST to 5:11 PM CST
Where
Johnson County, 0.69 mi N of Merriam
Measured
1.25 in hail
Reported by
Public
Coordinates
39.040, -94.700

Social media photo of hail up to half dollar size on Knox Street in Shawnee area.

Hail, Johnson

When
September 16, 5:12 PM CST to 5:13 PM CST
Where
Johnson County, Shawnee
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -94.720

Social media picture of quarter size hail in Shawnee.

Thunderstorm Wind, Johnson

When
September 16, 5:22 PM CST to 5:23 PM CST
Where
Johnson County, 1.48 mi NNW of Shawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -94.730

Tree uprooted near Merriam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293259, 1293261, 1293263, 1293262, 1293269, 1293265, 1293267, 1293268.